Back to Ask the Diabetes Team Ask the Diabetes Team

From Tennessee, USA:

My fourteen year old daughter with type 1 diabetes has been hitting lows recently during the night and waking up in the morning with lows. She wakes herself up, treats the lows, and then begins having horrible stomach cramps and diarrhea. This lasts approximately half hour to two hours. Can you tell me what is causing this reaction? What can we do to prevent this?


Abdominal pain is quite a common part of the symptomatology of hypoglycemia. So, the first step in dealing with this problem is to develop a rather detailed profile of blood sugars, especially during the early morning hours, over a few days. I expect you have already been working on this with the help of your daughter's diabetes care team. Correcting it may involve an adjustment between the amount, timing, and type of the evening long-acting insulin, and the type and amount of the evening snack and perhaps the evening meal too. A relationship to vigorous exercise in the afternoon is also something to consider.

However, the episodic diarrhoea is not at all a usual accompaniment to hypoglycemia, and this raises the question as to whether there is some other problem even one that might itself have promoted the hypoglycemia. Two that come to mind and that you might talk to the doctor about are celiac syndrome, which can be diagnosed initially a positive serum anti-transglutaminase test. Also, if your daughter has had diabetes for five years or more and has not been in good control, it is possible that she has developed some kind of autonomic neuropathy. For instance, gastroparesis can be linked to short-lived episodes of diarrhoea, and so can blood sugars that are too high, but that doesn't seem to be the case here.

Without knowing a great deal more about your daughter's medical history, it's hard to make any more specific suggestions, but I hope this helps a little.


Additional comments from Dr. Tessa Lebinger:

I would also consider evaluating her for lactose intolerance, which is unrelated to diabetes but common in the general population. With this condition, the person loses the ability to digest the sugar in milk (lactose), so there is erratic absorption of the milk (which can lead to erratic blood sugars), and diarrhea and abdominal cramping several hours after the ingestion of milk. There are many products on the market today which either contain milk that is "predigested" or drops or caplets that can be added to dairy products to digest the lactose and avoid the symptoms.


[Editor's comment: Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System for more information. SS]

Original posting 7 Dec 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.